Alert archive / Texas / Tornado Warnings in 2012

Tornado Warning 10, NWS Corpus Christi, TX

April 20, 2012Nueces County, Texas

NWS Corpus Christi, TX issued this tornado warning at Apr 20, 2012, 4:17 PM CDT for Nueces County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2012, 4:17 PM CDT (21:17 UTC)
Expired
Apr 20, 2012, 5:00 PM CDT
In force
43 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 7 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:29 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WFUS54 KCRP 202117
TORCRP
TXC355-202200-
/O.NEW.KCRP.TO.W.0010.120420T2117Z-120420T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
417 PM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL NUECES COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CORPUS
  CHRISTI DEL MAR WEST CAMPUS...OR NEAR DOWNTOWN CORPUS MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PADRE STAPLES MALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2768 9750 2784 9754 2784 9749 2783 9745
      2784 9744 2783 9742 2785 9738 2784 9737
      2777 9738 2772 9733
TIME...MOT...LOC 2117Z 342DEG 29KT 2775 9742

$$


MB
2 follow-up statements
118 
WWUS54 KCRP 202128
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
428 PM CDT FRI APR 20 2012

TXC355-202200-
/O.CON.KCRP.TO.W.0010.000000T0000Z-120420T2200Z/
NUECES-
428 PM CDT FRI APR 20 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
NUECES COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DOWNTOWN CORPUS 
CHRISTI...MOVING SOUTHEAST AT 30 MPH.

ALTHOUGH THE STORM HAS WEAKENED AS IT MOVED INTO CORPUS 
CHRISTI...THERE IS STILL THE POSSIBILITY OF A BRIEF TOUCHDOWN WITH 
THIS THUNDERSTORM AS IT MOVES SOUTHEASTWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
FRIDAY EVENING FOR SOUTH TEXAS.

&&

LAT...LON 2777 9738 2768 9750 2784 9754 2784 9749
      2783 9745 2784 9744 2783 9742 2785 9738
      2784 9737
TIME...MOT...LOC 2127Z 329DEG 18KT 2773 9739

$$


MB
121 
WWUS54 KCRP 202152
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
452 PM CDT FRI APR 20 2012

TXC355-202202-
/O.EXP.KCRP.TO.W.0010.000000T0000Z-120420T2200Z/
NUECES-
452 PM CDT FRI APR 20 2012

...THE TORNADO WARNING FOR CENTRAL NUECES COUNTY WILL EXPIRE AT 500
PM CDT...

THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE SINCE THE STORM HAS 
MOVED SOUTH OF THE AREA.

LAT...LON 2777 9738 2768 9750 2784 9754 2784 9749
      2783 9745 2784 9744 2783 9742 2785 9738
      2784 9737
TIME...MOT...LOC 2152Z 329DEG 18KT 2762 9732

$$


MB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Apr 20, 4:17 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 20, 4:17 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
417 PM CDT FRI APR 20 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...AN UPPER LEVEL
DISTURBANCE (WATER VAPOR IMAGERY/STREAMLINE DATA) WILL CONTINUE TO
MOVE TOWARD THE EAST OVERNIGHT (NAM/GFS DETERMINISTIC) WITH
INCREASING SUBSIDENCE/DRYING TONIGHT. THE ASSOCIATED SFC FRONT
WILL MOVE OFFSHORE TONIGHT. EXPECT STRONG/SEVERE CONVECTION TO
CONTINUE ALONG/IN ADVANCE OF THE FRONT THIS EVENING. AFTER
FROPA...THE NAM DOES NOT PROG A SIGNIFICANT INCREASE IN MSLP
RISES. THUS... ANTICIPATE NO GREATER THAN MODERATE NORTH WIND
OVERNIGHT. BRIEF GUSTY WIND MAY OCCUR OVER THE ERN CWA DRG THE MID
MORNING HOURS SAT. DRY CONDITIONS EXPECTED SATURDAY. DESPITE THE
FRONT...CAA WILL BE VERY LIMITED SAT AND STRONGER INSOLATION (OWING
TO DRIER AIR) WILL RESULT IN WARM TEMPS AGAIN SAT. THE COMBINATION
OF A ATMOSPHERIC COLUMN (NAM DETERMINISTIC SOUNDING PROFILE/PW
VALUES) AND LGT WIND (PROXIMITY OF WEAK SFC RIDGE AXIS) WILL
RESULT IN SIGNIFICANTLY COOLER CONDITIONS SATURDAY NIGHT.

&&

.FIRE WEATHER...VERY LOW RELATIVE HUMIDITY VALUES EXPECTED
SATURDAY AFTN YET WIND SHOULD REMAIN EVEN BELOW ELEVATED FIRE
DANGER CONDITIONS.

&&

.MARINE...NAM PROGS 30-35KT NORTH AT 925MB AFTER FROPA OVER THE
COASTAL WATERS ALONG WITH LAPSE RATES IN THE 0-1KM NEAR DRY
ADIABATIC. SCA CONDITIONS EXPECTED WITH MARGINAL GALE CONDITIONS
PSBL. YET...CONFIDENT IN SCA WITH WIND GUSTS TO NEAR GALE FORCE.
OVER THE COASTAL WATERS...EXPECT CONDITIONS TO IMPROVE FROM WEST
TO EAST AFTER 18Z SAT (NAM DETERMINISTIC.)

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...STRONG HIGH PRESSURE RIDGE OVER
THE ROCKIES WILL MAINTAIN DRY NORTHWEST FLOW THROUGH THE BEGINNING
OF THE WEEK.  MONDAY A SECONDARY SURGE OF SURFACE HIGH PRESSURE WILL
MOVE THROUGH SOUTH TEXAS...TURNING WINDS TO A MORE NORTHEAST FLOW.
THIS FLOW WILL MAINTAIN MILD CONDITIONS THROUGH THE FIRST HALF OF
THE PERIOD.  STARTING TUESDAY AS THE SURFACE HIGH SHIFTS TO THE
NORTHERN GULF...WEAK ONSHORE FLOW WILL RETURN. THE CMC AND ECMWF
MAINTAIN RIDGE OVER THE ROCKIES THROUGH THE PERIOD...WHILE THE GFS
TRIES TO MOVE AN UPPER LOW INTO SOUTHERN CALIFORNIA WEDNESDAY AND
INTO THE RIDGE AXIS BY THURSDAY.  FAVORED CMC AND ECMWF FOR THE
FORECAST AS GFS REMAINS AN OUTLIER MOVING THE UPPER LOW INTO THE
UPPER RIDGE.  WILL SHOW A GRADUAL WARMING TREND THROUGH THE WEEK.
BY THE END OF THE PERIOD...HIGHS IN THE MID 90S IN THE BRUSH COUNTY
AND MID TO UPPER 80S ACROSS THE COASTAL PLAINS AND COASTAL BEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    59  79  59  84  60  /  40   0   0   0   0
VICTORIA          55  77  55  81  56  /  40   0   0   0   0
LAREDO            62  86  63  92  64  /  20   0   0   0   0
ALICE             58  81  57  87  57  /  30   0   0   0   0
ROCKPORT          61  77  61  82  62  /  40   0   0   0   0
COTULLA           57  84  58  88  57  /  20   0   0   0   0
KINGSVILLE        59  81  58  85  59  /  40   0   0   0   0
NAVY CORPUS       63  77  64  81  64  /  40   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 1 PM CDT
     SATURDAY FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     BAFFIN BAY TO PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM
     PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM...WATERS
     FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60
     NM.

     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 7 AM CDT
     SATURDAY FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM
     BAFFIN BAY TO PORT ARANSAS...BAYS AND WATERWAYS FROM PORT
     ARANSAS TO PORT O'CONNOR.

&&

WC/87...SHORT TERM
TT/89...LONG TERM
LK/84...LONG TERM
Hazardous weather outlook, Apr 20, 5:36 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
536 AM CDT FRI APR 20 2012

TXZ229>234-239>247-211045-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
536 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH TEXAS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE AN ELEVATED FIRE WEATHER RISK IN THE COASTAL BEND
REGION ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GMZ230-235-250-255-270-275-211045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
536 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE STORMS ARE LIKELY LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE MARINE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ON SATURDAY AS STRONG
OFFSHORE WINDS DEVELOP. A GALE WATCH MAY BE NECESSARY FOR OPEN
WATER AREAS.

PZ/TB

In the hours before

Special weather statement, Apr 20, 3:01 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
301 PM CDT FRI APR 20 2012

TXZ234-202030-
VICTORIA-
301 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICTORIA REGIONAL AIRPORT...OR 5 MILES
NORTHEAST OF VICTORIA...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB
Special weather statement, Apr 20, 3:24 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
324 PM CDT FRI APR 20 2012

TXZ246-202130-
REFUGIO-
324 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING REFUGIO COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR QUINTANA...OR 13 MILES EAST OF REFUGIO...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB
Special weather statement, Apr 20, 3:33 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
333 PM CDT FRI APR 20 2012

TXZ233-234-202115-
GOLIAD-VICTORIA-
333 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD AND VICTORIA
COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEESATCHE...OR 8 MILES SOUTH OF YORKTOWN...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB
Special weather statement, Apr 20, 3:59 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
359 PM CDT FRI APR 20 2012

TXZ233-234-202145-
GOLIAD-VICTORIA-
359 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD AND VICTORIA
COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCHROEDER...OR 10 MILES WEST OF VICTORIA...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB
Local storm report, Apr 20, 4:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
403 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 N PREMONT             27.37N 98.12W
04/20/2012  E1.00 INCH       JIM WELLS          TX   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL.

&&

HART

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:01 PM CDTSevere Thunderstorm WarningCRPVictoria59 min
Apr 20, 3:01 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg44 min
Apr 20, 3:04 PM CDTSevere Thunderstorm WarningCRPLive Oak41 min
Apr 20, 3:18 PM CDTSevere Thunderstorm WarningCRPAransas, Refugio, San Patricio42 min
Apr 20, 3:24 PM CDTSevere Thunderstorm WarningCRPJim Wells, Kleberg, Nueces, San Patricio66 min
Apr 20, 3:34 PM CDTSmall Craft AdvisoryCRP29 hr
Apr 20, 3:35 PM CDTTornado WarningCRPJim Wells, Kleberg, Nueces40 min
Apr 20, 3:42 PM CDTSevere Thunderstorm WarningCRPMcMullen48 min
Apr 20, 3:44 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg61 min
Apr 20, 3:49 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak41 min
Apr 20, 3:50 PM CDTSevere Thunderstorm WarningCRPAransas, Nueces, Refugio, San Patricio55 min
Apr 20, 3:52 PM CDTSevere Thunderstorm WarningCRPCalhoun, Refugio38 min
Apr 20, 4:00 PM CDTSpecial Marine WarningCRP2 hr
Apr 20, 4:08 PM CDTSevere Thunderstorm WarningCRPLive Oak, McMullen37 min
Apr 20, 4:21 PM CDTSevere Thunderstorm WarningCRPCalhoun, Refugio39 min
Apr 20, 4:46 PM CDTSevere Thunderstorm WarningCRPKleberg44 min
Apr 20, 4:48 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces42 min
Apr 20, 5:09 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces51 min
Apr 20, 5:14 PM CDTSpecial Marine WarningCRP2 hr

Nearby

Tornado Warnings in Texas, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.